Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 58, NWS Nashville, TN

May 20, 2001Davidson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 20, 2001, 8:15 PM CDT for Davidson County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2001, 8:15 PM CDT (01:15 UTC)
Expired
May 20, 2001, 8:45 PM CDT
In force
30 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Davidson County, TN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 6:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 210119
SVRBNA

TNC037-210145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
815 PM CDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIDSON COUNTY IN TENNESSEE

* UNTIL 845 PM CDT

* AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF LAKEWOOD...OR ABOUT 9 MILES   
  EAST OF NASHVILLE...MOVING NORTHEAST AT 20 MPH.

* TOWNS IN THE PATH OF THIS STORM INCLUDE HERMITAGE.

DAMAGING WINDS AND HAIL WITH TORRENTIAL RAINFALL ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 8:00 PM CDT, 15 minutes earlier.

Area forecast discussion, May 20, 8:00 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
800 PM CDT SAT MAY 20 2001

LATEST UPPER-AIR ANALYSIS PLACING SURFACE-H5 LOW CENTERS MORELESS
VERTICALLY STACKED IN BNA-TYS VICINITY. MEAN DEEP MOISTURE SOURCE
NOW S AND E OF CWA...HOWEVER BAND OF THUNDERSTORMS CONTINUES JUST
TO THE N OF THE TN BORDER...SEEMINGLY IN WEAK LOW-LEVEL DEFORMATION
TYPE / CONVERGENCE ZONE.

WEAK SURFACE-H7 LOWS MEANDER AROUND THE VICINITY OVERNIGHT...WHILE
RIDGE BUILD IN AT UPPER LEVELS. WHILE FOCUS FOR WIDESPREAD PRECIP
WILL CONTINUE MOVING E...WEAK BOUNDARIES FLOATING AROUND THE CWA
...ALONG WITH MARGINAL INSTABILITY MAY ALLOW A SHOWER OR TWO TO
DEVLOP INTO THE EARLY MORNING. THUS WILL LEAVE SMALL CHANCE FOR
ONGOING PRECIP...AND POSSIBLY SHOWERS LATER.

WILL LEAVE TEMPS AS THEY ARE FOR NOW.

07
.BNA...NONE.

In the hours before

Special weather statement, May 20, 3:30 PM CDT, 4 hours 45 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-211030-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
330 PM CDT SUN MAY 20 2001

AT MID AFTERNOON SUNDAY...A LINE OF SEVERE THUNDERSTORMS WAS MOVING
INTO WEST TENNESSEE. THIS LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE
EAST LATE THIS AFTERNOON AND EVENING. THE STORMS ARE EXPECTED TO
GRADUALLY WEAKEN AS THEY APPROACH MIDDLE TENNESSEE...BUT A FEW
STRONG OR SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...MAINLY
WEST OF NASHVILLE. DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN
THREAT.

MORE THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REGION MONDAY AND
MONDAY NIGHT. THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE
WITH SIGNIFICANTLY INCREASING WIND SHEAR. THE GREATEST THREAT FOR
SEVERE WEATHER...ESPECIALLY DAMAGING WINDS...WILL BE MONDAY EVENING
AS A STRONG COLD FRONT AND UPPER LEVEL TROUGH APPROACH TENNESSEE.

ACTIVATION OF EMERGENCY MANAGERS AND SPOTTER GROUPS IS A POSSIBILITY
THIS EVENING IN WESTERN MIDDLE TENNESSEE. OTHERWISE...THE NEXT
SIGNIFICANT CHANCE OF SEVERE WEATHER WILL BE LATE MONDAY. STAY TUNED
TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR ANY CHANGES.

SH

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:02 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson43 min
May 20, 7:40 PM CDTSevere Thunderstorm WarningOHXHickman, Williamson35 min
May 20, 7:46 PM CDTSevere Thunderstorm WarningOHXDavidson29 min
May 21, 12:20 AM CDTSevere Thunderstorm WarningOHXStewart25 min
May 21, 4:28 AM CDTSevere Thunderstorm WarningOHXMontgomery32 min
May 21, 4:56 AM CDTSevere Thunderstorm WarningOHXHickman, Perry34 min
May 21, 6:02 AM CDTSevere Thunderstorm WarningOHXWilliamson28 min
May 21, 6:13 AM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.